Eczema Complications series – Erythroderma

Erythroderma Eczema Complications

Pictures taken from dermnetnz.org without specific permission granted, click on image for click to Dermnet NZ Erythroderma page

This is a 4-topic series focused on complications from eczema and mainly inspired because my daughter recently had impetigo. Moreover, the potential complications from bacterial, viral and fungal infection are not very often emphasized yet a child with eczema is often vulnerable to infections. So let’s explore!

Erythroderma and its Causes

Erythroderma refers to generalized redness of skin due to skin inflammation. It is a complication associated with severe eczema, psoriasis and other skin inflammatory diseases. It can also be caused by drug reaction or even without a known cause (idiopathic erythroderma). Other possible causes are:

  • Other forms of dermatitis, apart from eczema, such as contact dermatitis, stasis dermatitis (skin inflammation from blood pooling in leg veins, common for women above 50) and seborrheic dermatitis
  • Staphylococcal scalded skin syndrome, with fever, skin tenderness and irritability (staph bacteria infection causing blisters, aka scalded skin appearance, affecting kids below age 5)
  • Pityriasis rubra pilaris, appears as reddish-orange scaling patches, more common in adults
  • Pemphigus vulgaris and bullous pemphigiod, which refers to autoimmune blistering skin disease
  • Lymphoma of the cutaneous T-cells, also known as Sezary syndrome
  • Leukemia
  • Malignant rectum, lung, colon and fallopian tubes
  • Graft vs Host disease
  • HIV infection and other immune-deficiency conditions

The common drugs causing erythroderma in children are sulfonamides, antimalarials, penicillins, isoniazid, thioacetazone, streptomycin, nonsteroidal anti-inflammatory drugs (NSAIDS), topical tar, homeopathic and ayurvedic medicines. For general population, drugs such as allopurinol, arsenicals, aspirin, carbamazepine, captopril, gold, hydantoins, mercurials, penicillin, phenothiazines, phenylbutazone, quinacrine, sulfonamides, homeopathic and ayurvedic medication as well.

Symptoms of Erythroderma

The onset of erythroderma can be sudden and spread quickly. Apart from skin redness, it is often seen with:

  1. Skin exfoliation, also known as exfoliative dermatitis where about 90% of skin peel off in scales or layers
  2. Swelling (oedema)
  3. Oozing skin
  4. Itch
  5. Thickening of palms or soles or nails (even shedding nails)
  6. Erythroderma of the scalp may result in hair loss
  7. Erythoroderma of the eyelid may result in ectropian, which is rolling outwards of the inner eyelid (may also have conjunctivitis)
  8. Measle-like eruptions if due to drug reaction

Treatment of Erythroderma

The underlying cause has to be treated, with the following general treatment steps:

  • Wet wrap for skin moisture retention, with moisturizer and mild steroids
  • Maintain hydration, fluid and electrolyte balance
  • Antihistamines for itch
  • Stop unnecessary medication, in case erythroderma is drug-induced

Bacterial skin infection commonly accompanies erythroderma, and therefore antibiotics may be prescribed. Where fluids have to be given intravenously, hospitalization is required.

Complications of Erythroderma

Most important to watch out in erythroderma is compensating for the loss of skin’s ability to temperature control and maintain fluids. Complications include:

  • Pigment changes in skin to brown and white patch
  • Secondary infection with the oozing and crust
  • Swollen lymph nodes
  • Dehydration, from fluid loss through skin from higher metabolism
  • Heart failure from increased heart rate (usually in elderly)
  • Hypothermia, from abnormal temperature regulation, thus hydration and temperature control are important
  • Malnutrition, from protein loss and higher metabolism (to compensate for heat loss)

As I researched on erythroderma, I felt really sad for those suffering with it. As to why some people with inflammatory skin condition have an onset of erythroderma, it is not clear. I do hope though that keeping the underlying skin condition under control will forever keep erythroderma at bay. Anyone has experience with this?

Other parts of this series:

Eye and Eyelid Complications

Folliculitis

Molluscum Contagiosm

Related Posts Plugin for WordPress, Blogger...

9 thoughts on “Eczema Complications series – Erythroderma

    • Thanks for dropping by my blog! It’s so much scarier than HFMD, I truly get the goose bumps when I read up about it… esp. with the skin totally losing its basic function of regulating temperature and maintaining moisture.
      Hugs,
      Mei

  1. I have been diagnosed with bullous pemphigiod. At 81 years old I don’t care to have this awful disease but oh well. Your article has given me more information than I have gotten from two different dermatologists. They are only giving me topical creams and nothing else. The creams are useless against the severe itching.
    I have been taking allopurinol for a few years. Now I wonder it that is a contributing factor to pemphigiod. Time to consult my primary doctor and see if this can be changed.

    • Hi Joan,

      Thanks for sharing; this article is on erythroderma which is characterised by skin redness and I read that your condition has the appearance of blisters. Medications that associated with it are penicillin, etanercept (Enbrel), sulfasalazine (Azulfidine) and furosemide (Lasix).

      Do avoid sun exposure too and hope you get better soon, hugs!
      Mei

  2. my 10 year old daughter has just been diagnosed with this- its a dreadful thing to have at such a tender age-on a physical and emotional level. Is there a cure?

    • Hugs, sorry to hear that. Did the doctor identify the cause of erythroderma or treating the symptoms for now? I think identifying the cause can help to control and recover from erythroderma. Does your daughter have eczema?
      Take care,
      Mei

      • Yes she had eczema which has turned into erythrodermic eczema. Her IgE is very high so allergic to food and environmental factors. She was given a 5 week course of oral steroids which helped but as soon as they stopped- it has started to return. The steroids meddled with her emotions too. Its the itching at night and redness which is intollerable. She sheds lots of skin too and we get through bottles of emollients. She is currently on protopics.

        • So sorry AN to hear of the skin problems and that the oral steroids didn’t help after.. Praying that your daughter will get better and have a group of friends to support her in school. Hugs!

        • My 15 year old son is having atopic dermatitis and erythroderma.He is going through all the horrible itching and oozing. On net I found something called TSA in which steroids should be stopped.
          ( ITSAN.ORG)

          I Think you should go through the site

Your sharing will help others!